Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 41, NWS Huntsville, AL

May 9, 2006Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at May 9, 2006, 5:13 PM CDT for Madison County, Alabama. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 5:13 PM CDT (22:13 UTC)
Expired
May 9, 2006, 5:45 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:29 PM CDTFUNNEL CLOUDHarvest, ALPOSSIBLE FUNNEL OR WALL CLOUD NEAR THE INTERSECTION OF JEFF RD. AND HWY 53.
May 9, 5:30 PM CDTTSTM WND DMGHarvest, ALTWO TREES DOWN ALONG WALL TRIANA HWY...ONE ACROSS THE ROAD NEAR THE HARVEST RD INTERSECTION. TIME ESTIMATED.
May 9, 5:33 PM CDTFUNNEL CLOUDHazel Green, ALREPORTED NEAR BROOKS CHAPEL RD. AND IN COMMUNITY OF BOBO. RELAYED BY MADISON COUNTY EMA.
May 9, 5:40 PM CDTTSTM WND DMGHuntsville, ALPOWER LINES DOWNED ALONG PULASKI PIKE NORTH OF SPARKMAN DR.
May 9, 5:45 PM CDTTSTM WND DMGHazel Green, ALPOWER LINE DOWNED AND ON FIRE ALONG SHILOH ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 092214
TORHUN
ALC089-092245-
/O.NEW.KHUN.TO.W.0041.060509T2213Z-060509T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
  LINE EXTENDING FROM 15 MILES NORTHWEST OF HARVEST TO 15 MILES
  SOUTHWEST OF HARVEST...MOVING EAST AT 45 MPH.

* TORNADO PRODUCING STORMS ARE EXPECTED TO BE NEAR...
  HARVEST BY 525 PM CDT
  MERIDIANVILLE BY 540 PM CDT
  MOORES MILL BY 545 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS. TAKE SHELTER NOW IF YOU ARE IN THE 
PATH OF THIS STORM.

LAT...LON 3500 8678 3472 8677 3471 8646 3499 8647

$$
PG
1 follow-up statement
000 
WWUS54 KHUN 092234
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 PM CDT TUE MAY 9 2006

ALC089-092245-
/O.CON.KHUN.TO.W.0041.000000T0000Z-060509T2245Z/
MADISON AL-
527 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR MADISON
COUNTY...

AT 524 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD IN 
FAR WESTERN MADISON COUNTY...SOUTH OF HIGHWAY 72. ANOTHER POSSIBLE 
FUNNEL CLOUD WAS REPORTED IN THE BOBO COMMUNITY...IN FAR NORTHERN 
MADISON COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM ELKWOOD TO 10 MILES SOUTH OF HARVEST...MOVING EAST AT 45 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  GLADSTONE.
  NORMAL.
  DEPOSIT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3500 8678 3472 8677 3471 8646 3499 8647

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 9, 5:02 PM CDT, 11 minutes earlier.

Area forecast discussion, May 9, 5:02 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT TUE MAY 9 2006

AMENDING ZONES SHORTLY TO MENTION NEW SEVERE THUNDERSTORM WATCH IN
EFFECT FOR MOST OF NORTH ALABAMA UNTIL 10 PM.

.PREV DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH
POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A
SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS
EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED
NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO
MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG
AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE
DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS
MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS
CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS.

FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO
BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL
MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND
TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS
OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY
AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS
MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT.

WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT
OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM
EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE
ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT
APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS.
CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT.
THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL.
ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE
SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA
EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN
DRY.

NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM
AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT
SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE
WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS
IN THE LOWER TO MID 70S.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY
AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND
ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL
BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR
SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW
LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  79  58  74 /  60  70  50  10
SHOALS        65  80  57  74 /  60  70  50  10
CULLMAN       65  80  59  75 /  60  70  50  10
FAYETTEVILLE  63  79  57  73 /  60  70  50  10
FORT PAYNE    63  78  59  73 /  60  70  60  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

TROUTMAN
Hazardous weather outlook, May 9, 1:57 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT TUE MAY 9 2006

ALZ001>010-016-TNZ076-096-097-100400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
157 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN
MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST
ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA.
THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF
NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST
ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT
MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH
THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER
EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS
DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE.

A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE
THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON
AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY
ACROSS LOW LYING AND POOR DRAINAGE AREAS.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY
WEST OF I-65.

THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT
THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL
DISTURBANCE REMAINS OVER THE OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT.

PG

In the hours before

Special weather statement, May 9, 3:19 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT TUE MAY 9 2006

ALZ001-092100-
LAUDERDALE-
319 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN
LAUDERDALE COUNTY UNTIL 400 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH.

ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER
SITUATION.

SCHAUB
Local storm report, May 9, 4:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 E WATERLOO            34.92N 88.01W
05/09/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            THREE TREES DOWN.

&&

TROUTMAN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:18 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin57 min
May 9, 3:51 PM CDTSevere Thunderstorm WarningHUNLauderdale39 min
May 9, 4:13 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin47 min
May 9, 4:26 PM CDTSevere Thunderstorm WarningHUNLauderdale34 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone67 min
May 9, 5:02 PM CDTTornado WarningHUNLimestone28 min
May 9, 5:07 PM CDTSevere Thunderstorm WarningHUNMorgan53 min
May 9, 5:43 PM CDTTornado WarningHUNMadison22 min
May 9, 5:50 PM CDTSevere Thunderstorm WarningHUNCullman55 min
May 9, 5:56 PM CDTSevere Thunderstorm WarningHUNJackson34 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningHUNCullman16 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.